Alert archive / Florida / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 46, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at May 9, 2025, 5:45 PM EDT for Brevard County, Florida. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2025, 5:45 PM EDT (21:45 UTC)
- Expired
- May 9, 2025, 6:14 PM EDT
- In force
- 29 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Brevard County, FL
The radar
The Melbourne radar (KMLB), 40 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 9.8 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 990 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 841 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.4
The text
As transmitted.
719
WUUS52 KMLB 092145
SVRMLB
FLC009-092230-
/O.NEW.KMLB.SV.W.0046.250509T2145Z-250509T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
545 PM EDT Fri May 9 2025
The National Weather Service in Melbourne has issued a
* Severe Thunderstorm Warning for...
Northwestern Brevard County in east central Florida...
* Until 630 PM EDT.
* At 544 PM EDT, severe thunderstorms were located along a line
extending from Titusville Airport to near Port Saint John to near
Lone Cabbage Fish Camp, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Titusville, Cocoa, Sharpes, Port Saint John, and Titusville
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2837 8070 2836 8087 2837 8087 2837 8088
2838 8088 2839 8089 2841 8088 2843 8090
2845 8089 2846 8090 2847 8089 2847 8087
2849 8088 2858 8081 2862 8058
TIME...MOT...LOC 2144Z 237DEG 12KT 2852 8079 2849 8082 2840 8089
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Watson1 follow-up statement
872
WWUS52 KMLB 092214
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
614 PM EDT Fri May 9 2025
FLC009-092223-
/O.CAN.KMLB.SV.W.0046.000000T0000Z-250509T2230Z/
Brevard FL-
614 PM EDT Fri May 9 2025
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BREVARD COUNTY IS
CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail and
heavy rain are still possible with these thunderstorms.
LAT...LON 2837 8070 2836 8087 2837 8087 2837 8088
2838 8088 2839 8089 2841 8088 2843 8090
2845 8089 2846 8090 2847 8089 2847 8087
2849 8088 2858 8081 2862 8058
TIME...MOT...LOC 2211Z 237DEG 12KT 2857 8070 2854 8073 2845 8080
$$
WatsonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 1:25 PM EDT, 4 hours 20 minutes earlier. Its key messages:
- Issued at 125 PM EDT Fri May 9 2025
- A few strong to severe storms are forecast this evening, particularly along the I-4 corridor and Space Coast. Damaging wind gusts to around 60 mph, hail to quarter size or greater, and frequent lightning are the primary threats.
- Unsettled weather persists through early next week as unusually high moisture remains locked over Florida. There remains a low chance of a few strong to severe storms, and the risk for some flooding from excessive rainfall increases by Monday and early Tuesday.
- Drier weather returns by the middle of next week. Then, temperatures turn hot late next week.
Area forecast discussion, May 9, 1:25 PM EDT, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
125 PM EDT Fri May 9 2025
...New KEY MESSAGES, DISCUSSION, MARINE, AVIATION...
.KEY MESSAGES...
Issued at 125 PM EDT Fri May 9 2025
- A few strong to severe storms are forecast this evening,
particularly along the I-4 corridor and Space Coast. Damaging
wind gusts to around 60 mph, hail to quarter size or greater,
and frequent lightning are the primary threats.
- Unsettled weather persists through early next week as unusually
high moisture remains locked over Florida. There remains a low
chance of a few strong to severe storms, and the risk for some
flooding from excessive rainfall increases by Monday and early
Tuesday.
- Drier weather returns by the middle of next week. Then,
temperatures turn hot late next week.
&&
.DISCUSSION...
Issued at 125 PM EDT Fri May 9 2025
-----------Synoptic Overview-----------
This Friday afternoon, weak shortwave ridging is in place over S
Florida. Ripples of subtropical jet stream energy are moving through
the N Gulf and N Florida on the southern flank of a trough across
the Ark-La-Tex. Guidance is in excellent agreement with the
evolution of the pattern over the coming 3-5 days. Within the next
36 hours, ridging over the Rocky Mountains is forecast to build over
the top of the trough, causing it to cut off over Louisiana through
Monday. Early next week, a stronger trough entering the Pacific
Northwest should allow the cut-off low to lift toward the Mid-
Atlantic by Wednesday as it fills/weakens. Surface low pressure is
expected to form on the northern Gulf Coast this weekend, lifting
inland with the trough early next week.
Presently, an axis of anomalously high total moisture resides from N
Florida westward over much of the Gulf. This moisture axis will
likely remain in place over N Florida and the NE Gulf through
Sunday; in concert with the lifting trough, deeper moisture should
sweep eastward over the entire peninsula from Monday into early
Tuesday. Associated with the surface reflection of the trough, an
ill-defined surface cold front will form but is likely to undergo
frontolysis by mid-week. Regardless, drier air should be advected
over the state by late Tuesday or Wednesday.
09/00Z cluster analysis reveals moderate to strong consensus in the
grand ensemble late next week. Nearly all members build a reservoir
of above-normal H5 heights over the Gulf and Mexico by next Thursday
and Friday. This ridge is then forecast to overtake the Florida
peninsula next weekend. In response, moisture levels only return to
mid-May norms amid strong subsidence. 5 KFT (H85) temperatures jump
from +15 deg C on Wednesday to +19 deg C next Saturday.
--------Short-Term Mesoanalysis--------
Strong insolation has resulted in temperatures jumping through the
80s to near 90 deg F, and ample moisture resides in the PBL. An axis
of enhanced surface theta-E is likely to result over the I-4
corridor this afternoon. Visible satellite currently shows mostly
clear skies with a cu field beginning to develop. Guidance and the
09/15Z XMR sounding indicate MLCAPE values approaching 1500 J/kg and
bulk shear of 30-40 KT over the area. Right along the sea breeze
boundary, the modified XMR sounding indicates that backed boundary-
layer winds should increase 0-1 KM SRH to around 100 m^2/s^2. H5
temperatures have cooled to around -12 deg C in tandem with a very
weak mid-level disturbance passing over N Fla. Convective initiation
is expected from the combination of ample instability and weak PVA
with sustenance from subsequent boundary and sea breeze interactions.
-------Sensible Weather & Impacts-------
This Afternoon - Tonight...
Rain and storm chances increase to 60-80% this evening over the I-4
corridor, decreasing as you travel toward the southern Space Coast
and Treasure Coast. The primary threats from storms are gusty winds
from 40-50 mph and small hail, with at least a 15% chance of wind
gusts of 60 mph or greater. There is also a low chance of severe
(1"+) hail and a very low risk of a tornado from storms interacting
with the sea breeze. Frequent lightning and torrential rain should
accompany these storms. The highest coverage for this activity looks
to range from 4 PM to 9 PM. Quieter overnight with only a few
showers lingering.
This Weekend...
While the axis of deepest moisture should hold just west and north
of Central Florida, the northern half of our district (particularly
the I-4 corridor) should remain in an environment favorable for 50-
70% coverage of mainly afternoon and evening showers and storms. One
or two stronger storms (gusty winds to 50-60 mph and coin-sized
hail) remain a low threat with areas experiencing repeated storms
most at risk for some brief, minor flooding issues. Through Sunday
night, reasonable high-end rainfall amounts are 3-5" over the I-4
corridor; areal forecast averages are closer to 1.5-2.5". Expect
those high-end tallies on a very sporadic basis with a 1-in-10
chance of occurrence. South of Melbourne to Okeechobee, storm
chances are lower (30-50%). Near to above-normal temperatures
persist, particularly at night due to the higher moisture.
Monday - Tuesday...
Timing is still somewhat in question, but as the low lifts by to our
north, a ribbon of rich moisture and a weak front should cross
through the state beginning on Monday through at least midday
Tuesday. This holds our highest chance for widespread, soaking
rainfall. Despite the drought, too much of a good thing may start to
pile up flooding concerns, especially for those places that pick up
repeated rains this weekend as well. The 09/00Z GFDL C-SHiELD may
have a fairly good representation of this setup, showing a slow-
moving band of rain and storms crossing the peninsula from Monday
afternoon through Monday night. Despite plentiful cloud cover,
proximity soundings reveal some instability and wind shear
associated with this feature. This coincides with ECMWF extreme
forecast indices of unusually high combined CAPE + shear on Monday.
If destabilization can occur, the severe weather threats would
include damaging wet microburst wind gusts and brief tornadoes.
Despite the weak surface frontal reflection, well-defined wind
shifts aloft should introduce progressively drier air to the state
sometime on Tuesday, lessening rain chances from west to east. Highs
should generally be in the 80s on both days, coolest (and below
normal) on Monday.
Wednesday - Next Weekend...
With drier air and high pressure overtaking the state, a stretch of
largely rain-free weather is anticipated for the second half of next
week. Statistical guidance blends appear to be hanging onto low rain
chances too long after the early-week disturbance exits, requiring
modest adjustments to force a dry mostly dry forecast - except for
Wednesday when a lingering shower is indicated along the Treasure
Coast.
Impressive warm advection late next week should ensure a steady
warming trend toward some of our hottest weather so far this year.
In fact, the probability of temperatures 95 deg F or greater is
already at 20-30% over portions of the interior by next weekend.
&&
.MARINE...
Issued at 125 PM EDT Fri May 9 2025
The local Atlantic will be influenced by a high-pressure center well
offshore, low pressure developing over the N Gulf Coast, and a warm
front along the Panhandle. Moderate SSE breezes (10-17 KT) are
forecast through the weekend, freshening to 15-20 KT on Monday.
Local seas of 3-4 FT persist, locally increasing to 5 FT well
offshore on Monday. A weak cold front should approach the local
Atlantic on Tuesday with winds and seas beginning to decrease as the
pressure gradient relaxes.
The greatest impact on boaters will be occasional showers and gusty
offshore-moving storms. Through early Monday, the highest coverage
of this should be from the Space Coast northward. By Monday into
Tuesday, the entire local Atlantic has high chances for showers and
storms. Mariners should keep an eye on the sky for changing
conditions, use a NOAA Weather Radio or mobile device, and stay
alert for Special Marine Warnings.
&&
.AVIATION...
(18Z TAFs)
Issued at 125 PM EDT Fri May 9 2025
VFR continue prior to TSRA initiation this afternoon. This forecast
is similar to the previous, with TEMPOs for DAB to MLB and points
west (excluding LEE). Confidence is highest in TSRA impacts
(MVFR/IFR) at DAB/SFB/MCO/ISM 20-24z as the ECSB moves inland and
collides with the west coast breeze. Strong/severe wind gusts, hail,
and frequent lightning are possible. After 00z, activity will slowly
push back toward the coast with a diminishing trend after 03z. VFR
and VRB wind returns overnight before SSE winds return to ~10-12 kt
by 14-16z Sat. Additional TSRA are forecast to develop from LEE-MCO
after 20z Sat.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 69 87 71 85 / 60 60 50 70
MCO 71 88 71 86 / 60 60 50 70
MLB 72 87 73 85 / 40 40 40 40
VRB 71 88 72 87 / 30 30 20 30
LEE 72 89 72 87 / 40 70 50 80
SFB 70 90 71 88 / 60 60 40 70
ORL 71 90 72 87 / 60 60 50 70
FPR 70 88 72 87 / 20 30 20 30
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&
UPDATE...Heil
AVIATION...SchaperIn the hours before
Special weather statement, May 9, 4:34 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Melbourne FL
434 PM EDT Fri May 9 2025
FLZ045-141-247-347-447-547-647-747-092100-
Southern Brevard Barrier Islands FL-Coastal Volusia FL-
Northern Brevard Barrier Islands FL-Orange FL-
Mainland Northern Brevard FL-Mainland Southern Brevard FL-
Inland Southern Brevard FL-Inland Northern Brevard FL-
434 PM EDT Fri May 9 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHERN BREVARD...SOUTHEASTERN
ORANGE AND SOUTHEASTERN VOLUSIA COUNTIES THROUGH 500 PM EDT...
At 433 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mims to near Christmas to near Lone
Cabbage Fish Camp. Movement was east at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Titusville, Rockledge, Cocoa, Cocoa Beach, and Cape Canaveral.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!
&&
LAT...LON 2841 8054 2839 8057 2836 8057 2834 8058
2836 8100 2858 8104 2861 8102 2862 8097
2873 8097 2879 8094 2879 8090 2884 8091
2885 8091 2886 8073 2863 8057 2846 8051
TIME...MOT...LOC 2033Z 265DEG 9KT 2871 8080 2856 8094 2841 8094
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
WatsonSpecial weather statement, May 9, 5:14 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Melbourne FL
514 PM EDT Fri May 9 2025
FLZ247-347-447-092145-
Northern Brevard Barrier Islands FL-Mainland Northern Brevard FL-
Inland Northern Brevard FL-
514 PM EDT Fri May 9 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BREVARD COUNTY
THROUGH 545 PM EDT...
At 514 PM EDT, Doppler radar was tracking a strong thunderstorm over
Haulover Canal, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Titusville, Haulover Canal, Mims, Playalinda Beach, and Merritt
Island Wildlife Refuge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2862 8058 2856 8091 2869 8091 2876 8086
2880 8071
TIME...MOT...LOC 2114Z 263DEG 11KT 2870 8078
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
WatsonSpecial weather statement, May 9, 5:37 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Melbourne FL
537 PM EDT Fri May 9 2025
FLZ045-247-347-447-547-647-747-092200-
Southern Brevard Barrier Islands FL-
Northern Brevard Barrier Islands FL-Orange FL-
Mainland Northern Brevard FL-Mainland Southern Brevard FL-
Inland Southern Brevard FL-Inland Northern Brevard FL-
537 PM EDT Fri May 9 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN BREVARD AND
SOUTHEASTERN ORANGE COUNTIES THROUGH 600 PM EDT...
At 536 PM EDT, Doppler radar was tracking a strong thunderstorm over
Port Saint John, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Titusville, Rockledge, Cocoa, Sharpes, and Port Saint John.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!
&&
LAT...LON 2850 8055 2830 8076 2833 8086 2835 8086
2835 8093 2836 8097 2857 8086 2862 8059
TIME...MOT...LOC 2136Z 248DEG 14KT 2847 8082
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
WatsonThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 8:08 PM EDT | Special Weather Statement | MLB | Volusia | 37 min |
| May 8, 8:41 PM EDT | Special Marine Warning | MLB | 64 min | |
| May 9, 4:34 PM EDT | Special Weather Statement | MLB | Brevard | 26 min |
| May 9, 4:35 PM EDT | Special Marine Warning | MLB | 55 min | |
| May 9, 4:42 PM EDT | Severe Thunderstorm Warning | MLB | Brevard, Volusia | 33 min |
| May 9, 5:12 PM EDT | Areal Flood Advisory | MLB | Brevard | 93 min |
| May 9, 5:14 PM EDT | Special Weather Statement | MLB | Seminole | 31 min |
| May 9, 5:37 PM EDT | Special Weather Statement | MLB | Brevard | 23 min |
| May 9, 5:47 PM EDT | Special Weather Statement | MLB | Osceola | 28 min |
| May 9, 6:25 PM EDT | Special Weather Statement | MLB | Lake | 35 min |
| May 9, 6:50 PM EDT | Severe Thunderstorm Warning | MLB | Lake | 25 min |
| May 9, 7:04 PM EDT | Special Weather Statement | MLB | Seminole | 26 min |
| May 9, 7:14 PM EDT | Areal Flood Advisory | MLB | Brevard | 91 min |
| May 9, 7:23 PM EDT | Special Weather Statement | MLB | Lake | 37 min |
| May 9, 7:30 PM EDT | Special Weather Statement | MLB | Flagler | 30 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.